Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 271, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 29, 2011, 4:37 PM MDT for Butte County, South Dakota; Crook County, Wyoming. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2011, 4:37 PM MDT (22:37 UTC)
- Expired
- Jul 29, 2011, 5:45 PM MDT
- In force
- 68 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Butte County, SD, Crook County, WY
The radar
The Rapid City radar (KUDX), 118 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 10:24 PM MST | Severe Thunderstorm Watch | SPC | 157 days |
| Jul 29, 1:54 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:16 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 29, 2:16 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 216 PM MDT FRI JUL 29 2011 .DISCUSSION...CURRENT SURFACE MAP SHOWS TROF ACROSS EASTERN WYOMING...WITH ABUNDANT TCU. DECENT INSTABILITY ACROSS THE AREA WITH MLCAPE OF 1500-2500J/KG. CAP STILL HOLDING STRONG. WATER VAPOR INDICATES WEAK SHORTWAVE MOVING INTO EASTERN WYOMING. THUNDERSTORMS EXPECTED TO DEVELOP/STRENGTHEN OVER THE NEXT FEW HOURS...WITH SUFFICIENT SHEAR FOR A FEW SUPERCELLS. THUNDERSTORMS WILL DIMINISH LATER THIS EVENING. ON SATURDAY...WEAK COLD FRONT SLIDES THROUGH WESTERN SOUTH DAKOTA. EVEN THOUGH IT WILL BE UNSTABLE...WITH MLCAPE OF 2000-3000J/KG...STRONG CAP WILL BE IN PLACE. WITH LACK OF UPPER LEVEL FORCING...ANY THUNDERSTORM DEVELOPMENT WILL BE ALONG COLD FRONT. MORE THUNDERSTORMS POSSIBLE ON SUNDAY AS SHORTWAVE MOVES THROUGH THE AREA DURING THE AFTERNOON/EVENING HOURS. EXTENDED...UPPER RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS PUTTING NERN WY AND WRN SD IN A MOIST MONSOONAL SW FLOW ALOFT. THIS WILL BRING A DAILY CHANCE OF THUNDERSTORMS TO THE REGION THRU THE EXTENDED PERIOD. ABOVE AVERAGE TEMPS WILL CONTINUE INTO MONDAY BEFORE A COLD FRONT USHERS IN SLIGHTLY COOLER AIR...BRINGING NEAR AVERAGE TEMPS FOR THE REMAINDER OF THE WEEK. && .AVIATION...SCT TSRA ARE EXPECTED MAINLY FROM THE BLKHLS EASTWARD THIS AFTERNOON AND EVENING...BRINGING LCL IFR CIGS/VIS IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jul 29, 5:20 AM MDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 520 AM MDT FRI JUL 29 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 520 AM MDT (620 AM CDT) FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST FOR WESTERN SOUTH DAKOTA TODAY WITH ISOLATED STORMS IN NORTHEAST WYOMING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT AROUND THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A MOSTLY DRY DAY ON SATURDAY THERE IS A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FROM SUNDAY THROUGH THURSDAY. A FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jul 29, 11:55 AM MDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 AM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 15 ENE MOORCROFT 44.35N 104.67W
07/28/2011 E1.25 INCH CROOK WY COCORAHS
&&
CALDERONSpecial weather statement, Jul 29, 3:06 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 306 PM MDT FRI JUL 29 2011 SDZ027-041-292145- FALL RIVER SD-SOUTHERN FOOT HILLS SD- 306 PM MDT FRI JUL 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FALL RIVER COUNTY UNTIL 345 PM MDT... AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF ARDMORE...OR 23 MILES SOUTH OF EDGEMONT...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ARDMORE... RUMFORD... CARSTENS
Local storm report, Jul 29, 4:28 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 S BELLE FOURCHE RESER 44.72N 103.70W
07/29/2011 E2.00 INCH BUTTE SD TRAINED SPOTTER
LASTED 5 MINUTES.
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:07 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 68 min |
| Jul 29, 4:22 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 53 min |
| Jul 29, 4:55 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 37 min |
| Jul 29, 5:18 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 57 min |
| Jul 29, 5:49 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 56 min |
| Jul 29, 5:54 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.